New Mexico, 2015

Damaging Wind in New Mexico, June 14, 2015

June 14, 2015 · NWS MAF · 1 event in 1 county or zone

A weak low pressure system slowly drifted east into the Great Plains with a trailing upper level disturbance rotating around the backside of the upper low. As the disturbance moved over the region with high moisture in place, it brought thunderstorms with high winds to southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak low pressure system slowly drifted east into the Great Plains with a trailing upper level disturbance rotating around the backside of the upper low. As the disturbance moved over the region with high moisture in place, it brought thunderstorms with high winds to southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 2:04 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 14, 2:04 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM CDT Sun Jun 14 2015

.UPDATE...
Sent a quick update for Severe Thunderstorm Watch #300 for
southeast New Mexico and northwest portions of the Permian Basin
through 11pm CDT/10pm MDT tonight.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT Sun Jun 14 2015/

DISCUSSION...

A weak low pressure system will slowly drift east into the plains
with a trailing shortwave rotating around the backside of that low
will cross the region today bringing chances of showers and
thunderstorms for parts of SE New Mexico and the northern Permian
Basin. A lee trough will allow southeast winds to keep good
moisture in place. Instability and deep layer shear is less than
it has been the last couple of days, but mid level rates remain
slightly above 7.0 C/km. This will keep a possibility for at least
some isolated severe storms today with hail, damaging winds and
localized flash flooding. Initiation will be off the higher terrain of
NM and parts of the Upper Trans Pecos with the help of daytime
heating and the approaching shortwave. Additional development
will occur in the Davis Mountains aided similarly by upslope flow
and daytime heating. The Lower Trans Pecos and northern Permian
Basin will be the focus into the evening hours as storms will
potentially grow upscale as they move east. Any potential for severe
weather will likely diminish with the loss of heating, but the
threat for some localized flash flooding will be remain with
Preciptitable Water values of 1.25 to 1.50 inches.

A weak front will push through the Texas Panhandle tomorrow afternoon.
Believe it will stay north of the forecast area holding off rain
chances until later in the day.  The trend towards weaker upper
level flow will keep severe chances down heading into the early part
of the week.  A trough axis does remain across the region, which
will be enough to keep some chances of precipitation across West
Texas and SE New Mexico through Tuesday.  Rain chances will decrease
through the end of the week as the upper low moves off to the east
and an upper ridge begins to build in from the west.

A return to the mid to upper 90s for the majority of locations looks
likely as the ridge builds in by next weekend. There are indications
there could be some disturbances that will rotate around the ridge
in northerly flow aloft, but do not have much confidence in
keeping very high precip chances that far out. Will have to keep
an eye on the track of the tropical system in the gulf and the
potential for moisture to reach the area from Hurricane Carlos in
the Eastern Pacific to see how it may effect rain chances for our region.

Arnold

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  85  66  88  /  40  40  30  30
BIG SPRING TX              71  86  67  87  /  40  40  30  40
CARLSBAD NM                66  91  66  89  /  20  30  30  20
DRYDEN TX                  70  90  69  91  /  40  20  20  20
FORT STOCKTON TX           70  91  67  92  /  40  30  20  30
GUADALUPE PASS TX          64  88  63  84  /  20  30  20  20
HOBBS NM                   66  83  64  89  /  40  40  30  30
MARFA TX                   59  87  58  83  /  30  30  20  40
MIDLAND INTL AIRPORT TX    69  88  66  88  /  40  30  30  30
ODESSA TX                  70  87  67  89  /  40  30  30  30
WINK TX                    71  92  68  91  /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 14, 11:57 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SUN JUN 14 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SUN JUN 14 2015 /1257 PM MDT SUN JUN 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATER THREAT WILL BE
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS
SMALL HAIL AND CLOUD TO GROUND LIGHTNING. THE GREATER CONCERN
HOWEVER WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 14, 11:55 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             13 WSW FORT DAVIS       30.52N 104.10W
06/13/2015  E1.25 INCH       JEFF DAVIS         TX   PUBLIC

0440 PM     HAIL             8 W PECOS               31.41N 103.63W
06/13/2015  E1.75 INCH       REEVES             TX   CO-OP OBSERVER

0448 PM     TSTM WND GST     8 NW SEVEN RIVERS       32.68N 104.52W
06/13/2015  E60.00 MPH       EDDY               NM   STORM CHASER

0515 PM     TSTM WND GST     ARTESIA                 32.85N 104.43W
06/13/2015  M61.00 MPH       EDDY               NM   ASOS

0537 PM     HAIL             14 SE CAPROCK           33.25N 103.54W
06/13/2015  E1.75 INCH       LEA                NM   STORM CHASER

            REPORTED ON SH 457

0547 PM     HAIL             ALPINE                  30.36N 103.67W
06/13/2015  E1.25 INCH       BREWSTER           TX   TRAINED SPOTTER

            WALL CLOUD EARLIER, NO FUNNELS.

0548 PM     TSTM WND DMG     3 WNW CARLSBAD          32.42N 104.28W
06/13/2015                   EDDY               NM   TRAINED SPOTTER

            3 POWER POLES DOWN AND ROAD SIGN BLOWN DOWN ALONG US
            HIGHWAY 285.

0750 PM     TSTM WND GST     1 SW SEAGRAVES          32.93N 102.58W
06/13/2015  M74.00 MPH       GAINES             TX   MESONET

1015 PM     TSTM WND GST     3 E SNYDER              32.71N 100.86W
06/13/2015  E72.00 MPH       SCURRY             TX   MESONET

1034 PM     HAIL             2 N COLORADO CITY       32.43N 100.86W
06/13/2015  E1.00 INCH       MITCHELL           TX   LAW ENFORCEMENT

&&

DH
Local storm report, Jun 14, 12:41 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 NW SEAGRAVES          32.95N 102.58W
06/13/2015                   GAINES             TX   EMERGENCY MNGR

            POWER LINES DOWN. DAMAGE TO TREES THROUGHOUT THE CITY.
            ANOTHER POWER LINE DOWN 3 MILES SOUTH OF SEAGRAVES ON FM
            1429.

&&

DH

The radar

The Holloman AFB radar (KHDX), 166 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 14, 2:52 PM MST
Where
Eddy County, 3 mi W of Lakewood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.630, -104.422

A thunderstorm moved across Eddy County and produced a 60 mph wind gust two miles north of Seven Rivers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580823.